Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2020, 8:39 PM EDT for Campbell County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 8:39 PM EDT (00:39 UTC)
- Expired
- Aug 6, 2020, 9:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:53 PM EDT | TSTM WND DMG | Leesville, VA | SEVERAL LARGE TREE LIMBS DOWN. TIME FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
232 WWUS81 KRNK 070039 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 839 PM EDT Thu Aug 6 2020 VAZ033-034-044-045-058-070130- Franklin-Halifax-Campbell-Bedford-Pittsylvania- 839 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA...NORTHWESTERN HALIFAX...SOUTHEASTERN BEDFORD AND EAST CENTRAL FRANKLIN COUNTIES... At 838 PM EDT, a strong thunderstorm was located near Leesville, or 7 miles south of Huddleston, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Altavista... Hurt... Gretna... Brookneal... Huddleston... Penhook... and Mt Airy. If outdoors, consider seeking shelter inside a building. LAT...LON 3685 7968 3710 7978 3733 7912 3696 7891 TIME...MOT...LOC 0038Z 253DEG 15KT 3707 7946 $$ VFJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:21 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 6, 7:21 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 721 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front remains stalled today into early Friday across the area, before pushing southeast Saturday. High pressure builds in this weekend with return to typical summer weather. && .NEAR TERM /THROUGH FRIDAY/... As of 715 PM EDT Thursday... Convection this evening is almost a carbon copy of yesterday with a line of storms tracking across the area along and south of the VA-NC border. Strong storms capable of producing gusty winds and large hail may continue for a few more hours this evening. However, heavy rain threat across the south and over the piedmont will likely hang around through at least midnight. It does not appear we will see substantial clearing this evening with a stalled boundary remaining over the region tonight. So for now, will have patchy fog developing a few hours after the rain comes to an end. As of 245 PM EDT Thursday... Thunderstorms have developed early this afternoon in the mountains west of the Blue Ridge and then to our east further out into the piedmont with a lull for the local area east of the Ridge. Storms have been prolific rain producers with a couple of storms pulsing up enough to generate some large hail. Anticipate the primary threat through this evening will reside with flash flood potential with a secondary threat of isolated wind damage and possibly large hail. Anticipate activity will eventually develop east of the Ridge as outflow boundaries converge to generate new convection into early tonight before activity wanes late. Friday may present a similar situation to today as the axis of the upper trof still remains to our west. Conditions will be seasonably warm though on the humid side. Lows tonight will be in the upper 60s to around 70 east of the Blue Ridge, low to mid 60s west. Highs tomorrow will be in the mid/upper 80s east, mid/upper 70s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1230 PM EDT Thursday... Upper level trough moves through the Mid-Atlantic Friday night into Saturday, bringing in a surface high. Despite this change in pattern, a few isolated storms remain possible for Saturday afternoon, given steep lapse rates. Any development will be difficult to pull off though, given dry air aloft. A weak disturbance Sunday will work with the slowly returning moisture behind a stalled front to our south to allow for some isolated showers and thunderstorm activity. Temperatures by this point start to make their aim at returning to above average, with areas east of the Piedmont forecast to hit 90 degrees as 850 temps swell to +20C in the afternoons. Monday will be a near repeat to Sunday with diurnal heating working with a weak disturbance to try and get convection going in the afternoon, but staying mostly isolated. Temperatures also continue their gradual warming. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1230 PM EDT Thursday... Typical summertime pattern remains in place through the forecast period with a broad areas of high pressure sticking to the southern U.S. All the while, the jet stream remains tied up in Canada with a trough attempting to dig down into the Great Lakes region. This pattern will keep diurnal convection going through next work week. All the while, the region of high pressure will help with transport of an above average temperature airmass that will be keeping us toasty. The foothills and Piedmont will continue to see 90s while the mountains warm to the 80s. Lows range in the 70s and 60s. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... As of 725 PM EDT Thursday... Strong storms capable of producing heavy rain and abundant lightning will remain through at least midnight tonight. The best coverage of storms are along and south of the VA-NC border and into the piedmont, similar to last night. Storms moving over an airport will quickly see IFR or lower conditions for a hour or so. As the rain stops across the area after midnight, patchy dense may form. However, stalled boundary over the region may keep clouds around to limit fog, but then an IFR/MVFR stratus deck is then likely. Conditions improve to VFR later Friday morning with a break in the convection before redevelopment occurs friday afternoon. Extended Aviation Discussion... High pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...MBS/RCS SHORT TERM...RR LONG TERM...RR AVIATION...RCS
Hazardous weather outlook, Aug 6, 1:43 PM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 143 PM EDT Thu Aug 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-070900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 143 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms with locally heavy rainfall are expected into this evening. Flash flooding is possible, and some storms may become severe with isolated wind damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 7:17 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
717 PM EDT Thu Aug 6 2020
VAZ046-059-070000-
Charlotte-Appomattox-
717 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES...
At 717 PM EDT, a strong thunderstorm was located over Red House,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phenix...
Red House...
Pamplin City...
Madisonville...
Hixburg...
Wren...
and Evergreen.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3732 7863 3726 7868 3720 7869 3719 7868
3719 7864 3701 7874 3709 7887 3720 7882
3721 7886 3724 7886 3745 7870 3743 7868
3742 7864 3738 7863 3739 7861 3738 7859
3734 7860
TIME...MOT...LOC 2317Z 215DEG 17KT 3715 7877
VFJSpecial weather statement, Aug 6, 7:38 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
738 PM EDT Thu Aug 6 2020
NCZ004-005-070030-
Stokes-Rockingham-
738 PM EDT Thu Aug 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...
At 738 PM EDT, strong thunderstorms were clustered over Pine Hall, or
near Walnut Cove, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
and Stoneville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3625 8012 3626 8032 3639 8030 3654 7979
3654 7951 3624 7953
TIME...MOT...LOC 2338Z 253DEG 12KT 3631 8005
VFJLocal storm report, Aug 6, 7:43 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 1 SE BUCK 36.15N 81.22W
08/06/2020 WILKES NC 911 CALL CENTER
CONGO RD AND BUCK RD INTERSECTION UNDER DEEP
WATER.
0615 PM FLASH FLOOD 1 NNE NORTH WILKESBORO 36.18N 81.14W
08/06/2020 WILKES NC 911 CALL CENTER
ELKIN HIGHWAY (RTE 268 EAST) CLOSED DUE TO
WATER OVER ROAD.
&&Local storm report, Aug 6, 7:46 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG CLINGMAN 36.18N 80.93W
08/06/2020 WILKES NC 911 CALL CENTER
NUMEROUS TREES DOWN IN THE CLINGMAN AND
ROARING RIVER AREAS. FROM A LITTLE AFTER 6PM
TO 6:45PM.
&&
SKLocal storm report, Aug 6, 8:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 NW YANCEYVILLE 36.42N 79.36W
08/06/2020 CASWELL NC 911 CALL CENTER
TREE DOWN ON HWY 86. TIME FROM RADAR.
0529 PM TSTM WND DMG 1 SSE LEASBURG 36.38N 79.15W
08/06/2020 CASWELL NC 911 CALL CENTER
TREE DOWN ON OLIVE HILL CHURCH RD. TIME FROM
RADAR.
&&Special weather statement, Aug 6, 8:39 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 839 PM EDT Thu Aug 6 2020 VAZ033-034-044-045-058-070130- Franklin-Halifax-Campbell-Bedford-Pittsylvania- 839 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA...NORTHWESTERN HALIFAX...SOUTHEASTERN BEDFORD AND EAST CENTRAL FRANKLIN COUNTIES... At 838 PM EDT, a strong thunderstorm was located near Leesville, or 7 miles south of Huddleston, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Altavista... Hurt... Gretna... Brookneal... Huddleston... Penhook... and Mt Airy. If outdoors, consider seeking shelter inside a building. LAT...LON 3685 7968 3710 7978 3733 7912 3696 7891 TIME...MOT...LOC 0038Z 253DEG 15KT 3707 7946 VFJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania | 58 min |
| Aug 6, 9:09 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 36 min |
| Aug 6, 10:45 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 117 min |
| Aug 7, 1:30 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Aug 7, 2:22 PM EDT | Special Weather Statement | RNK | Franklin | 23 min |
| Aug 7, 2:44 PM EDT | Special Weather Statement | RNK | Franklin | 46 min |
| Aug 7, 3:07 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 7, 3:54 PM EDT | Special Weather Statement | RNK | City of Galax | 36 min |
| Aug 7, 4:14 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| Aug 7, 1:34 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| Aug 7, 2:10 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 35 min |
| Aug 7, 3:00 PM EDT | Special Weather Statement | RNK | Ashe | 45 min |
| Aug 7, 3:04 PM EDT | Areal Flood Advisory | RNK | Ashe, Wilkes | 3 hr |
| Aug 7, 3:29 PM EDT | Flash Flood Warning | RNK | Ashe | 6 hr |
| Aug 7, 4:58 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.